Background: Naloxone is standard medication for the treatment of heroin intoxications. No large-scale studies have yet been carried out to determine its toxicity in heroin intoxications.
Methods: We have undertaken an investigation as to the frequency, type and degree of severity of complications attributable to naloxone administration. Subjects treated between 1991 and 1993 with naloxone for intravenous drug intoxications were prospectively evaluated.
Main outcome measurements: Development of ventricular tachycardia or fibrillation; atrial fibrillation; asystole; pulmonary edema; convulsions; vomiting; and violent behavior within ten minutes after parenteral administration of naloxone.
Results: Six of 453 intoxicated subjects (1.3%; 95% confidence interval 0.4%-3%) suffered severe adverse effects within ten minutes after naloxone administration (one asystole; three generalized convulsions; one pulmonary edema; and one violent behavior). After the ten minute period, no further complications were observed.
Conclusions: The short time between naloxone administration and the occurrence of complications, as well as the type of complications, are strong evidence of a causal link. In 1000 clinically diagnosed intoxications with heroin or heroin mixtures, from 4 to 30 serious complications can be expected. Such a high incidence of complications is unacceptable and could theoretically be reduced by artificial respiration with a bag valve device (hyperventilation) as well as by administering naloxone in minimal divided doses, injected slowly.